Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 286, NWS Dodge City, KS

July 26, 2001Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2001, 6:39 PM MDT for Hamilton County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2001, 6:39 PM MDT (00:39 UTC)
Expired
Jul 26, 2001, 7:30 PM MDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:10 PM MDTHail 0.75Coolidge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2739 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2739 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS53 KDDC 270039
SVRDDC
KSC075-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM MDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 730 PM MDT

* AT 639 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTH OF COOLIDGE...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL HAMILTON COUNTY AT 650 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3820 10201 3798 10201 3814 10158 3825 10166

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:50 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 26, 1:50 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT THU JUL 26 2001

...FORECAST CHALLENGE TODAY CONTINUES TO BE TEMPERATURES AND
TIMING/LOCATION OF CONVECTION...

THE 12Z ANALYSIS PACKAGE SHOWED THE MAIN POLAR WAVE TRAIN STILL WEST
TO EAST ACROSS THE NORTHERN CONUS WITH A CLOSED UPPER LOW NEAR LAS.
A WARM UPPER RIDGE REMAINS IN PLACE OVER THE SOUTHERN PLAINS. IN THE
LOWER LEVELS THE CONVECTIVE COMPLEX WHICH CROSSED WESTERN KANSAS
OVERNIGHT PRODUCED RAIN COOLED OUTFLOW WHICH ASSISTED IN DRIVING THE
WEST TO EAST SURFACE FRONT A LITTLE FARTHER SOUTH INTO OKLAHOMA AND
THE TEXAS PANHANDLE BY THIS MORNING. NORTH OF THE FRONT EASTERLY
UPSLOPE CONTINUES ACROSS KANSAS INTO EASTERN COLORADO. MODIFYING THE
DDC 12Z SOUNDING FOR EXPECTED AFTERNOON TEMPERATURES PRODUCES 4200
J/KG OF B+ AGAIN TODAY.

A MAJOR FACTOR FOR THIS FORECAST IS THE CLOSED LOW OVER THE DESERT
SOUTHWEST WHICH IS FORECAST TO LIFT OUT INTO THE PLAINS. THE ETA
MODEL INITIALIZED BEST WITH THIS LOW AND WILL GENERALLY BE FOLLOWED
FOR SYNOPTIC SCALE FEATURES. CONVECTIVE FEEDBACK INTO THE MODELS
CONTINUES TO BE A PROBLEM WITH TIME.

YESTERDAYS MODEL RUNS HAD FORECAST THE SOUTHWEST CONUS CLOSED LOW
OVER COLORADO BY LATE THIS AFTERNOON. TODAYS RUNS ARE SLOWER AND
FARTHER NORTH. AS THIS WAVE LIFTS INTO COLORADO TONIGHT LEE
CYCLOGENESIS SHOULD STRENGTHEN THE SOUTHERLY BOUNDARY LAYER FLOW.
THUS THE FRONT WILL ATTEMPT TO MOVE NORTHWARD. HOWEVER, THE FRONT
WILL ALSO PROVIDE FOCUS FOR AFTERNOON/EVENING CONVECTION ONCE AGAIN
AS INSOLATION REALIZES THE POTENTIAL INSTABILITY. RAIN COOLED AIR
FROM THE CONVECTION WILL LIKELY HOLD THE FRONT FARTHER SOUTH THAN
EVEN THE MORE CONSERVATIVE ETA AND WILL MAKE ADJUSTMENTS FOR THAT.
THE END RESULT WILL BE TO HAVE THE FRONT, THE EASTERLY UPSLOPE FLOW
NORTH OF IT, AND THE UPPER LEVEL SHORT WAVE TROUGH PRODUCE ANOTHER
CONVECTIVE COMPLEX FOR TONIGHT AND WILL THUS MAINTAIN THE LIKELY
POPS IN THE GOING FORECAST. FRIDAY NIGHT SHOULD SEE A RERUN AS THE
UPPER WAVE MOVES OUT INTO THE PLAINS. WILL ALSO KEEP SOME SMALL
CHANCE POPS EACH DAY FOR ANY CONVECTION THAT MAY LINGER IN THE
MORNING OR COOK OFF IN THE UNSTABLE BOUNDARY LAYER ALONG THE FRONT
EACH AFTERNOON.

TEMPERATURES WILL BE A REAL GRAB BAG AS THEY WILL DEPEND UPON THE
AMOUNT OF RAIN COOLING OF THE BOUNDARY LAYER AND THE AMOUNT OF CLOUD
COVER EACH DAY. THE GOING FORECAST IS AGAIN ON TRACK HERE AND WILL
CHANGE LITTLE.

EXTENDED DISCUSSION...
MODELS SOLUTIONS OVER THE CONUS APPEAR TO BE CONGEALING FAIRLY WELL
WITH DAY 5 SKILL SCORES SHOWING RELATIVELY HIGH SKILL OVER PAST FEW
DAYS. ALL SOLUTIONS INDICATE UPPER RIDGE WILL TAKE CONTROL OF THE
CENTRAL TO EASTERN CONUS CENTERING ITSELF OVER THE PLAINS. WITH
GLOBAL ANGULAR MOMENTUM RATHER LOW, THE HINT OF THE BEGINNING OF THE
MOIST PHASE OF THE MJO, AND CONSIDERING ITS PERFORMANCE OF LATE,
WOULD FAVOR THE ECMWF SOLUTION WITH THE GULF OF ALASKA RIDGE
REMAINING STRONG IN A MORE AMPLIFIED PATTERN. THIS MAY ALSO ALLOW
SOME TROPICAL MOISTURE TO IMPINGE ON THE HIGH PLAINS ALONG WITH
SOUTHERLY LOW LEVEL FLOW PUSHING LOW LEVEL MOISTURE UP AS WELL
TOWARD MID WEEK. WILL CONTINUE TO KEEP THE FORECAST DRY THOUGH WITH
THE UPPER HIGH LIKELY TO BE NEARLY OVERHEAD AND AM AFRAID ALL THE
MOISTURE WILL DO IS MAKE HEAT INDICES RISE. WILL KEEP SMALL POPS
GOING FOR SATURDAY NIGHT WITH SOME LOW LEVEL BAROCLINICITY AND THE
LOW LEVEL JET INCREASING AHEAD OF THE DEVELOPING WESTERN TROUGH.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 070/093 070/093 070 626
GCK 068/093 068/093 068 626
EHA 069/096 069/096 069 626
LBL 070/095 070/095 070 626
HYS 070/088 070/088 067 646
P28 073/095 073/094 072 646

.DDC...NONE.

JOHNSON/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:32 PM MDTSevere Thunderstorm WarningDDCKearny43 min
Jul 26, 9:19 PM MDTSevere Thunderstorm WarningDDCScott56 min
Jul 26, 10:15 PM MDTSevere Thunderstorm WarningDDCTrego60 min
Jul 27, 3:57 PM MDTSevere Thunderstorm WarningDDCGrant48 min
Jul 27, 4:44 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny46 min
Jul 27, 5:08 PM MDTSevere Thunderstorm WarningDDCFinney52 min
Jul 27, 5:21 PM MDTSevere Thunderstorm WarningDDCEllis39 min
Jul 27, 5:25 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny50 min
Jul 27, 5:42 PM MDTSevere Thunderstorm WarningDDCLane48 min
Jul 27, 5:57 PM MDTSevere Thunderstorm WarningDDCNess48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.